Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 36, NWS Wakefield, VA

September 1, 2000Southampton County, City of Franklin, Virginia; Hertford County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2000, 4:24 PM EDT for Southampton County, City of Franklin, Virginia; Hertford County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2000, 4:24 PM EDT (20:24 UTC)
Expired
Sep 1, 2000, 5:00 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Hertford County, NC, City of Franklin, VA, Southampton County, VA

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 012026
FFWAKQ
NCC091-VAC175-620-012100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF FRANKLIN IN SOUTHEAST VIRGINIA
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR SUNBEAM...FRANKLIN AND 
MURFREESBORO...DRIFTING NORTH AT 5 MPH. DOPPLER RADAR ESTIMATED 
BETWEEN 1.5 AND 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN SOUTHAMPTON
AND NORTHERN HERTORD COUNTIES DURING THE PAST 60 MINUTES. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH       
  FLOODING INCLUDE...FRANKLIN...NEWSOMS...STORY AND SUNBEAM.

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:13 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 2:13 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
213 PM EDT FRI SEP 1 2000

HAVE HAD TO DEAL WITH SHWRS/TSTMS PRODUCING TORRENTIAL RNFL MUCH OF
THE DAY. STFS...FFS AND FFW HAVE BEEN ISSUED TO COVER THE SITUATION
SO FAR. THINK MORE WILL FOLLOW...BUT NOT SURE WHAT AREAS WILL BE
NEXT. MESOSCALE SWIRL IN CU FIELD NE DAN APPRS TO HAVE A WSHFT
ASSOCD WITH IT. THESE FEATURES HAVE LIKELY CONTRIBUTED TO ENHANCED
SHWRS/TSTMS THRUT RGN TDA. ANTICIPATE ACTVTY WILL DMSH AFT SUNSET.
UNFORTUNATELY...GIVEN TRPCL NATURE OF AMS...THINK THERE WILL BE SOME
ECHOES ON OUR 88D ALL NIGHT. BTW...OUR 88S STM TOTAL PCPN HAS NOT RESET
SINCE 8/27. MANY AREAS HAVE RECEIVED 1 TO 4 INCHES OF RAIN IN THAT
TIME FRAME.

FOR THE NEXT 48 HRS...CAN YOU SAY PERSISTENCE??? MDLS IN GEN
AGREEMENT THAT PATTERN WHICH HAS ESTABLISHED ITSELF FOR THE LAST FEW
DAYS WILL CONINTUE MUCH OF THE WEEKEND. UP LOW NR THE AL/GA BORDER
NOT FCST TO MOVE MUCH AND IS XPCD TO CONTINUE TO PUMP TRPCL AMS INTO
RGN...WHILE SPINNING OFF IMPLUSES WHICH WILL ENHANCE SHWR/TSTM
DVLPMT ACRS RGN. HAVE ESSENTIALLY GONE WITH BLANKET 40 PCT POPS THRU
SUN...ALTHO FEEL MOST ACTVTY WILL BE DIURNAL IN NATURE...AND CSTL
AREAS MAY END UP MAINLY DRY THIS WEEKEND. THAT CERTAINLY HAS BEEN
THE CASE THE LAST 2 DAYS. TEMPS BASICALLY 70 TO 75 AT NIGHT...AND IN
THE 80S DURG THE DAY. WOULD NOT BE SURPRISED TO SEE A COUPLE SE
VA/NE NC LOCATIONS REACH 90 SAT/SUN.

XTNDD...MDLS SUGGEST LIGHT AT THE END OF OUR RAINY TUNNEL. CDFNT
FCST TO MOVE THRU RGN LT MON/TUE...THEN CONTINUE SWD. DRIER AND MORE
COMFORTABLE AMS LKLY FOR MIDWEEK. I FOR ONE CANT WAIT

MARINE...WINDS/WAVES TO REMAIN BLO SCA CRITERIA THROUGH PD. OUTSIDE
OF ANY PCPN...SHOULD BE A DECENT BOATING WEEKEND. BUT...BEWARE OF
THOSE TSTMS

FCSTID = 59
RIC   72  86  73  87 /  40  40  40  40
ORF   75  86  74  87 /  40  40  40  40
ECG   75  86  74  87 /  40  40  40  40
SBY   72  85  73  86 /  30  40  40  40
FVX   72  86  73  86 /  40  40  40  40
AKQ   72  86  73  87 /  40  40  40  40
PHF   72  86  73  87 /  40  40  40  40
OXB   72  82  73  86 /  30  40  40  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SAMMLER

In the hours before

Local storm report, Sep 1, 4:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT SAT SEP 1 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    NEWVILLE                 VA       FLOODING.
09/01/00   SUSSEX                            FLOODING ON AUTODAM
                                             ROAD NEAR RT 40.

0250 PM                             VA       FLOODING.
09/01/00   SURRY                             RT 10 UNDER WATER ALONG
                                             THE PRINCE GEORGE/SURRY
                                             COUNTY LINE.

0250 PM                                      FLOODING
09/01/00   CHARLES CITY             VA       SEVERAL FLOODED ROADS
                                             ACROSS EASTERN HALF
                                             OF COUNTY.

0350 PM    BOYKINS                  VA       FLOODING.
09/01/00   SOUTHAMPTON                       SEVERAL ROADS FLOODED
                                             IN BOYKINS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:28 PM EDTFlash Flood WarningAKQCharles City, Prince George, Surry, Sussex2 hr
Sep 1, 3:42 PM EDTFlash Flood WarningAKQSouthampton, City of Franklin63 min

Nearby

Flash Flood Warnings in Virginia, 2000Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.